Return to Previous Page

Chemotherapy-Induced Nausea and Vomiting – Strategies for Success

by Jeannine M. Brant PhD, RN, AOCN

Knowledge image

Chemotherapy-induced nausea and vomiting, CINV, is a major concern for individuals undergoing chemotherapy. Historically, there were few options available for controlling CINV, and most people reported CINV as the worst side effect associated with chemotherapy. Fortunately, new and effective strategies have been developed to control CINV, and even more strategies are on the horizon.

Types of CINV
Understanding CINV begins with a discussion of the different types: acute, delayed, and anticipatory. Acute CINV occurs within the first 24 hours of chemotherapy administration. The majority of chemotherapy agents fall into this category.

Delayed CINV occurs more than 24 hours after chemotherapy administration and can last up to seven days. It is commonly associated with specific chemotherapy agents: cisplatin, carboplatin, cyclophosphamide, and doxorubicin. These agents require a strategic plan using specific medications to prevent delayed CINV.

Anticipatory CINV occurs prior to receiving chemotherapy treatment. It is a conditioned response related to a negative experience with previous chemotherapy. An individual can experience anxiety and fear that triggers nausea and/or vomiting in anticipation of receiving the next chemotherapy treatment.

Author of Article photo

Dr. Jeannine Brant

Who Is At Risk for CINV?
Not everyone is at risk for CINV. For example, some types of chemotherapy rarely cause nausea and vomiting. Studies have also shown that certain individuals may be at higher risk for CINV. Women, those under the age of 50, and people with a history of nausea and vomiting (for example, motion sickness or morning sickness) may be at greater risk. Other health issues, such as a bowel obstruction, brain metastases, or electrolyte imbalances, may also increase risk.

Being at higher risk does not mean that CINV cannot be controlled; however, management strategies may need to be more aggressive. Interestingly, individuals with a history of heavy alcohol use may be at lower risk of CINV.

Preventing CINV
Prevention is the key to managing CINV. You should discuss your prevention plan with your oncology healthcare team prior to starting chemotherapy. CINV treatment is determined by the potential of the chemotherapy regimen to cause CINV, although personal risk factors should also be considered.

Primary agents used to prevent CINV include the serotonin antagonists (ondansetron, granisetron, dolasetron, palonosetron) and substance P antagonists (aprepitant, other agents pending). The serotonin antagonists prevent acute, and sometimes delayed, CINV. A substance P antagonist is added when the chemotherapy regimen poses a high risk for CINV or a high potential for delayed nausea and vomiting. Control of CINV is worth the cost for many. Moreover, pharmaceutical companies also have programs to assist those who need financial assistance.

Steroids, such as dexamethasone, are often added to the anti-nausea regimen to increase the effectiveness of control. Other agents that may assist in control include lorazepam, when anxiety is present, and medications that are commonly given for heartburn or gastric reflux, such as ranitidine or protonix. In addition, you can engage in self-care strategies to assist in prevention (see sidebar).

When Prevention Isn’t Working
Individuals who don’t achieve optimal control of CINV should openly discuss further options with their healthcare team. Being an involved partner with your cancer care team ensures greater success and satisfaction.

It is important to get on top of nausea and vomiting as soon as possible because early intervention is the key to success. And most importantly, don’t give up! There are always more tools in the anti-nausea toolkit. Continue to work with your oncology team to find the management strategy that works for you.

♦ ♦ ♦ ♦ ♦

This article was published in Coping® with Cancer magazine, March/April 2010.